Clostridium Difficile (C. difficile, C. diff) (cont.)
IN THIS ARTICLE
C. diff Medical Treatment
Patient Comments Read 6 Comments
If the doctor suspects that C. difficile colitis is causing the diarrhea, the offending antibiotic will be stopped. Treatment of C. diff requires the use of antibiotics which are different from the ones that cause diarrhea. These include vancomycin (Vancocin), aminoglycosides (such as gentamicin), sulfonamides, and macrolides (such as tetracyclines). Ironically, the treatment of the C. diff infection is with antibiotics.
In cases of severe illness and dehydration, the doctor may recommend admission to the hospital in order to start aggressive treatment with intravenous fluid and antibiotics, as well as for close monitoring for any metabolic disturbances and evidence of severe inflammation and distention of the colon. In severe cases, oral intake is stopped in order to give rest to the colon and prevent further stimulation of the bowel. Admission to the intensive care unit (ICU) may sometimes be necessary if there is evidence of unstable blood pressure and disturbance of other body functions.
It may take several days for the diarrhea to stop, despite prompt discontinuation of the offending antibiotics and aggressive medical care.
It is important to note that contrary to other causes of diarrhea, anti-diarrheal medications are discouraged in C. difficile colitis. This is because these drugs may slow down the removal of the bacteria and its toxins from the colon and, thus, prolong the infection.
Must Read Articles Related to Clostridium Difficile (C. difficile, C. diff)
Patient Comments & Reviews
The eMedicineHealth doctors ask about Clostridium Difficile (C. difficile, C. diff, Antibiotic Related Colitis):
Clostridium Difficile Colitis - Treatments
What kinds of treatments have been effective for your clostridium difficile colitis (antibiotic-associated colitis, c. difficile colitis)?
Clostridium Difficile Colitis - Symptoms
What were the symptoms of your clostridium difficile colitis?
Digestive Disorders Resources
- Could Your Symptoms Be Lactose Intolerance?
- How to Save Money on Health Care
- Heartburn & Indigestion: Expert Answers